The dawn phenomenon is a natural rise in blood sugar that occurs in the early morning hours. The shift in blood sugar levels happens as a result of hormonal changes in the body.
Everyone experiences the dawn phenomenon to some extent, but most people do not notice it because their insulin response naturally makes the necessary adjustments.
In a person with diabetes, this may not happen. The person is more likely to experience a greater increase in blood glucose levels and symptoms resulting from this.
The dawn phenomenon refers to a rise in blood sugar released by the liver. The release happens as the person’s body is preparing to wake for the day.
The body normally uses insulin to cope with this rise in blood sugar. The body of a person with diabetes does not produce enough insulin, or it is unable to use the insulin properly.
As a result, the person will feel the effects of having high sugar levels in the blood.
These effects can include:
- blurry vision
- feeling tired
- extreme thirst
Learn more here about the causes of high blood sugar levels in the morning.
Managing blood sugar levels is important for people with diabetes.
A person whose blood sugar levels are regularly over 180 mg/dl should seek medical help, as this can lead to complications.
A combination of diet, exercise, and medication can often help keep the symptoms under control and prevent complications from developing.
In the case of dawn phenomenon, some additional changes may help prevent problems arising from the spike in blood sugar.
Some steps people with diabetes can take to manage the dawn phenomenon include:
- talking to a doctor about changing or adjusting their medication
- eating regular meals
- taking all their medication doses
- avoiding carbohydrates around bedtime
- taking medication closer to bedtime rather than at dinner time
- eating dinner earlier in the evening
- doing some light physical activity after dinner, such as going for a walk, jogging, or yoga
If blood sugar levels are high from time to time, this is not too worrisome. However, if it occurs regularly, the person should speak to a doctor.
Is it different for type 1 and type 2 diabetes?
Differences in dealing with the dawn phenomenon depend more on the individual than what type of diabetes they have or what their treatment plan is.
A person with type 1 or type 2 diabetes who use insulin may need to adjust the dosage or type of insulin to account for any changes overnight. A person who wears an insulin pump can adjust the pump to deliver extra insulin in the morning.
If blood sugar levels spike too high as a result of the dawn phenomenon, the effects can range from mild to a life-threatening medical emergency.
A person with very high blood sugar levels can develop ketoacidosis, a dangerous buildup of acid in the bloodstream.
They may lose consciousness and experience a diabetic coma. If the person starts to have severe symptoms, someone should call the emergency services.
Some long-term complications of high blood sugar are:
- cardiovascular problems and a higher risk of a heart attack or stroke
- nerve damage, with wide-ranging consequences
- vision loss
- organ damage
People who experience repeated high blood sugar levels due to the dawn phenomenon should see a doctor to prevent these consequences.
The Somogyi effect is another possible cause of high blood sugar in the morning. Not all scientists agree that this effect is real, but those who do say it happens when blood sugar levels drop too low.
For example, if a person who takes insulin or medication to lower blood sugar levels does not eat a regular bedtime snack, or if they take too much insulin, their blood sugar levels may drop during the night.
This person’s body then responds by releasing growth hormones that trigger sugar levels to go back up. This may cause blood sugar levels to be higher than normal in the morning.
The Somogyi effect is usually a sign of poor diabetes management.
How can you tell the difference?
The easiest way to rule out the Somogyi effect is to check blood sugar levels at bedtime, around 2 to 3 a.m., and after waking up. The person should do this for several nights and mornings.
Some people may choose to wear a continuous glucose monitor, which can record the sugar levels throughout the day and night, allowing the user to track the trends.
Here are two possible results and what they might mean:
- If the blood sugar level is low at or between 2 to 3 a.m., there is a good likelihood the Somogyi effect is the cause.
- If the blood sugar level is normal or high at or between 2 to 3 a.m., it is more likely that the cause is the dawn phenomenon.
Treatment for the dawn phenomenon is likely to be the same as treatment for a spike in blood sugar.
This may involve:
- injecting insulin
- using specific medication to target increases in blood sugar
Each person with diabetes should discuss with their doctor what to do when their blood sugar levels spike, whether due to the dawn phenomenon or not.
If a person often experiences high blood sugar in the morning, doctor may suggest changing the treatment plan, or adjusting the dose of insulin or medication.
Some common home remedies or lifestyle changes that may reduce the risk of high blood sugar in the morning include:
- increasing the protein-to-carb ratio of any evening snacks
- doing more activity in the evening
- eating breakfast, even if there is high blood sugar, as this may stop the production of contributing hormones
The National Institute for Diabetes and Digestive and Kidney Diseases (NIDDK) suggest the following if a person finds they have high blood sugar levels:
- drinking a large glass of water
- going for a walk
The NIDDK recommend calling a doctor if blood glucose is high more than three times in 2 weeks.
People with diabetes should speak with their doctor before trying any home remedies or stopping their medications.
If dawn phenomenon occurs regularly, people with diabetes should seek advice from a doctor for the best options to help prevent the serious consequences of high blood sugar levels.
Regular blood sugar spikes can increase the risk of complications due to diabetes.